MAUDE Adverse Event Report: ZIMMER GMBH NCB PP DIS FEM PLT R15H L317MM; NCB PLATE

ZIMMER GMBH NCB PP DIS FEM PLT R15H L317MM; NCB PLATE
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on an unknown side and underwent revision surgery due to fracture and non-union.
 
Additional Manufacturer Narrative
Additional information has been rececived.The device has been returned for investigation and the lot number has been amended in this report.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: implant breakage event description: it was reported that the patient was revised on (b)(6) 2018 due to a ncb plate breakage.Review of received data: four images from image intensifier right femur with knee ap/lateral view: on all images the image quality is suboptimal, therefore the bony structures cannot be assessed.Recognizable right hip prosthesis and fixed ncb plate laterally.Distally recognizable cerclage wire and below 6 inserted screws.At the transition middle / distal femoral segment another screw is visible.At the level of this screw, the tip of the prosthesis stem is shown.No other screw material or cerclage wires are shown between this screw and the distally recognizable cerclage.The bony situation cannot be assessed here due to the lack of image quality.The proximal end of the plate is shown, here three fixing screws recognizable.- surgery report dated (b)(6) 2018 (dr.(b)(6) diagnosis: stem loosening after total hip arthroplasty surgery: stem and insert-replacement right hip joint, open reduction of the femur fracture and osteosynthesis using ncb plate.Implants: smith & nephew redapt gr.M 20-21, femoral head ceramic gr.S / 32 mm, cerclage wire diameter 1.8 mm, length 635 mm.Indication: situation after total hip endoprosthesis on the right and cemented cup change.Currently radiological evidence of loosening of the stem with the corresponding clinical symptoms, therefore indication for changing of the stem on the right side.Intraoperatively describe removal of samples of pseudo-capsular tissue for microbiological examination.The stem is already macroscopically loosened.After removing the proximal portions of the cement mantle, the cemented long stem can be pulled out without complications.After gradual removal of the remaining cement bag and reaming of the proximal femoral medullary cavity, the cup insert is replaced.Stable conditions after reduction, radiographically prominent fissure distal to the inserted reamer and decision to stabilize with cable cerclages.After extension of the skin incision, distally depicting the femur and inserting and tensioning of two cable cerclages results in a femoral fracture while trying to remove the extremely tight reamer.After stabilization of the fracture with reduction forceps and removal of the reamer, a cemented redapt-stem size 20/300 is inserted.Subsequently, the fracture is secured with cable cerclages and an ncb plate is positioned under image intensifier.After fixation with k-wires, 6 bicortical screws are screwed in distally, 5 bicortical screws are inserted proximal to the fracture, additionally two monocortical screws.I the final x-ray control correct implant position.Finally, insert the caps to secure the angular stability.Aftercare: partial weight bearing with 15kp, in six weeks decision about weight bearing progression after x-ray control.Surgery report dated (b)(6) 2018 (f.Tille, klinik für orthopädie und unfallchirurgie, standort neubrandenburg ¿ unfallchirurgie) diagnosis: breakage of the ncb-plate due to delayed bone fracture healing after iatrogenic periprosthetic fracture right femur during a revision surgery right hip joint.Procedure: the removed plate is sent in for sonication.After cleaning of the fracture splitting, a complex, multi-fragmentary fracture with an extension of a fresh fracture line to the dorsal distally appears.Taking biopsies, after reposition osteosynthesis with a new ncb plate.(b)(6) 2018 barcode labels maths-stem, uc-ncb-df.Noted by hand: changing of the stem redapt.(b)(6) 2018 microbiological report, p-capsule: aerobe culture: staphylococcus hominis.(b)(6) 2018 microbiological report (stem loosening right hip joint): sampling side: stem entrance after 72 hours no primary pathogen detection.Sampling side: medullary canal femoral aerobe and anaerobe after 72 hours no primary pathogen detection.(b)(6) 2018 microbiological reportmaterial: punctate (bony-, joint area) no evidence of bacteria after 14 days.(b)(6) 2018 microbiological report material: biopsy sampling side: stem intrance aerobe and anaerobe no evidence of bacteria after 14 days material: biopsy sampling side: medullary canal femoral aerobe and anaerobe no evidence of bacteria after 14 days.(b)(6) 2018 microbiological report material: explant (for sonication) aerobe and anaerobe no evidence of bacteria/ mushrooms after 14 days.(b)(6) 2018 epicrise zentrum fur orthopadie und unfallchirurgie, standort altentreptow hospitalization (b)(6) 2018 diagnosis: - stem loosening after total hip arthroplasty - intraoperative femoral stem fracture right - detection of staphylococcus hominis (intraoperative sampling) secondary diagnoses: 2001: total hip arthroplasty right 2002: periprosthetic femoral fracture right after road accident (vku = verkehrsunfall), osteosynthesis with cerclage wires 2004: hip replacement surgery (cemented long stem) due to aseptic loosening - patients have never really been symptom free since then.2014: osteosynthesis of a patellar fracture on the right (metal removal 2015) - since that time increase in complaints, acute progression of pain since 2018 during when loaded and at rest.Diagnostics: (b)(6) 2018x-ray right hip, femur and knee joint after surgery: normal conditions postoperatively, no re-fracture no bony destruction history: on (b)(6) 2018 change of stem and insert on the right hip joint, intraoperatively periprosthetic femoral fracture, stably supplied with plate osteosynthesis, antibiosis according to the resistance after the detection of staphylococci from the tissue samples taken intraoperatively.Correct implant position in the postoperative x-ray control.Mobilization without problems, last on crutches mobile on the whole station level and in the stairwell.Discharge in the ambulant further treatment, planned inpatient rehabilitation on(b)(6) 2018 therapy recommendation: if possible, partial weight bearing of 15 kg for a total of 6 weeks, then consecutive weight bearing under regular x-ray controls.(b)(6) 2018 inpatient treatment report, zentrum fur orthopadie und unfallchirurgie, standort altentreptow emergency inpatient admission on (b)(6) 2018.Diagnosis: periprosthetic / periosteosnthetic atraumatic insufficiency femoral fracture on the right side therapy: (b)(6) 2018 angular stable plate osteosynthesis right femur, partial removal of a cerclage wire.History: the patient had a sudden cracking in the area of the right thigh when walking, upon admission, radiographic evidence of fracture.After hip replacement due to stem loosening on(b)(6) 2018subsequent plate osteosynthesis due to iatrogen periprosthetic fracture.On (b)(6) 2018plate osteosynthesis laterally is performed, prophylactic antibiosis with cefuroxim intravenous for 5 days.In the plate explant that was sent for sonication, evidence of methicillin resistant staphylococcus warneri.Second intervention with femoral medial plate osteosynthesis on (b)(6) 2018 postoperative radiological correct position of the osteosynthesis material and unchanged position of the hip arthroplasty.At full weight bearing dismissal on (b)(6) 2018.Device analysis: - visual examination: the broken plate was available for material analysis.The sub components (screws) have not been returned.A visual examination was performed.The fracture of the plate is located through the middle hole of a three hole pattern.On the fracture surfaces there are large polished areas, most probably due to contact between the parts after the fracture.Four screw holes of the plate show drill marks on the bone-facing side.In some screw holes there are also wear and deformation visible on the thread.Several other screw holes of the plate show as well drill marks.On both sides of the plate several scratches and prints can be seen.(see pictures attached) review of product documentation: surgical technique sap doc no.06.02013.012 rev.4: the review of the surgical notes compared with the surgical technique did not show any issue regarding a wrong/incorrect surgical step.Root cause analysis: root cause determination using sap rmw : - breakage of implant due to movement between implants leads to notching / fretting => possible, as there are signs from wires or cables on the surface of the plate.- breakage of implant due to chemical / galvanic / crevice corrosion of material => not possible, as there are no signs of corrosion available.- breakage of implant due to wrong interpretation of in situ device position and/or dimension => not possible, as no dimension issue can be seen on the x-rays.- breakage of the implant due to wrong interpretation of x-ray template for dimensions => not possible, as no dimension issue can be seen on the x-rays.- breakage of implant due to too many bending cycles at the same spot or use of ncb screw holes which have been bent => not possible, as the plate was not bent.- breakage of implant due to user define incorrect placement of the spacers and plate => not possible, no spacers were used in the surgery.- breakage of implant due to user perform improper handling of the plate during insertion => possible, it can be possible that the user performed improper handling.- breakage of the implant due to too many bending cycles at the same spot or use of ncb screw holes which have been bent => not possible, the plate was not bent.- breakage of implant due to wrong/ incomplete information about limitation and postoperative restriction => possible, it can be possible that incomplete information was given to the patient.The event description describes also that the plate was broken under full weight bearing.- breakage of implant due to patient do not follow the postoperative protocol => possible, it is possible that the patient did not follow the given information.Conclusion: it was reported that the patient was revised on (b)(6) 2018due to a ncb plate breakage.The plate was in vivo for approx.4 months.According to the available documents, a fracture of the ncb plate occurred 4 months after stem change on the right hip joint with additional ncb plate osteosynthesis due to an intraoperative iatrogenic periprosthetic fracture in an overweight 76-year-old male patient.Corresponding image morphological documents with recognizable delayed bone healing are not available.The visual examination of the plate indicates that no material defects that could have triggered the fracture could be detected.There are several factors which may have contributed to the plate breakage.It can be that the plate was over stressed during the in vivo time or a wrong patient behaviour can also be the cause for the breakage.However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2018-01258.

Brand Name
NCB PP DIS FEM PLT R15H L317MM
Common Device Name
NCB PLATE
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8173219
Report Number0009613350-2018-01258
Device Sequence Number11461069
Product Code HRS
UDI-Device Identifier00889024297579
UDI-Public00889024297579
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.03264.015
Device Lot Number2943125
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer01/23/2019
04/10/2019
Initial Report FDA Received Date12/18/2018
Supplement Report FDA Received Date02/13/2019
04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;